T Nation

TRT and Bipolar

I was recently diagnosed bipolar, doc has hinted he wants to pull me off trt. My testosterone prescribing doctor says there’s really no study to support being on or off trt if bipolar. Anyone have any experience?

I know some on TRT who are bipolar, diagnosed and treated and diagnosed and not treated. They feel TRT helps them quite a bit.

Some psychiatrists actually recommend BHRT.

Scary doctor, wants to induce low testosterone because of having bipolar. I wonder if you doctor is aware of the dangers of low testosterone and all the diseases associated with it. Your body is unable to tell the difference between bioidentical hormones and the real deal, so when done right there are no side effects.

You need healthy testosterone to have coping skills, low testosterone men are mental weaklings, add bipolar into the mix and it only increases mental instability.

1 Like

A lot of men who have mood problems on TRT find relief in very frequent injections, more the better. I find I feel best the more frequent the injection as it makes the peak and troughs smaller, it’s these peaks and trough that can cause mood instability.

Sooooooo… I was on trt fur 18 months, first year was perfect, best version of me ever! Then I had an event where I got super emotional but labs looked ok, test was a little too high (1300). At that time we backed test down and added lexapro which I was ok for a few months. Then I would have episodes where i was t myself, couldn’t get dialed in… so I quit test and went into a dark depression in October 2018, I then figured it was the lexapro and went off that… anyways, January 26th I started trt again. Still not myself so I saw a psych.,He’s saying i have a form of bipolar (never had a manic) but has put me on a mood stabilizer… He keeps bringing up the testosterone like he’s going to recommend I discontinue. My trt doc says that less hormone fluctuations may be better if I am in fact bipolar… Looking for anyone with experience either way…,

So try more frequent injections.

1 Like

And lower your dose

So you changed your T dose and you went on an SSRI at the same time? You quite everything and now back on Test for 8 weeks and you’re going on a different drug because you dont feel great? Is there anyway you can come off of everything but the T and give your body 90 days to try an stabilize or is the situation dire?

I am on week 5 of a mood stabilizer, I can see where he’s coming with the diagnosis, but I also think it’s less then concrete. My most recent labs had me at 8.5 e2 sensitive and 644 TT. I did eliminate the AI at that point and upped my dose of T cyp from 50-60mg 2x aweek. Wish I could have held off for a few months, but I have a wife and two kids that I needed to do something because the depression wasn’t getting better…

So how long off of the AI now? That E2 is crashed and that fucks you up. Which AI were you on this whole time until recently? With a T dose of 100mg a week you probably didnt need it. Anastazole can cause depression and mood swings along with:

  • constipation,
  • diarrhea,
  • nausea,
  • vomiting
  • upset stomach,
  • loss of appetite
  • body aches and pains
  • breast swelling/tenderness/pain,
  • headache,
  • dry mouth
  • scratchy
  • increased cough,
  • dizziness,
  • trouble sleeping (insomnia),
  • tiredness,
  • weakness
  • flushing and sweating / hot flashes
  • hair thinning,
  • weight changes,
  • depression,
  • mood changes,
  • problems with your fingers while gripping, or
  • numbness, tingling, cold feeling, or weakness in your hand

Been off since the 6th, so will be 3 weeks without AI, was on 1/4 pill anastrozle with each injection every Wednesday and Saturday

Some people say it’s crashed, others say it’s not. Obviously it’s low. With that said, when I came off test in sept/oct is when I felt the worst and I have never recovered

Yeah your E2 would have further dropped along with your T.

I suffer w mental illness pretty severe. So I take my AI(anastrozole)@ night and my test in morning when I wake and that has helped my anxiety TREMENDIOUSLY.

1 Like

Before starting back up my E2 was at 21 on a standard e2 test and test was <300, the 8.5 e2 was on a sensitive test… so knowing it would creep up we added smal dose of AI. Less than I ever took with previous protocol

I was diagnosed with bi polar mood disorder, and I will be honest in my case it was noticeably worse when attempting trt dosing. Initially I never had these issues though until after a solid 5 years of AAS abuse in which my moods would fly up and down and still do. I made the effort to get off of testosterone for the last 6 months and I’ve had more better days than when I was on trt. The key was minimizing the variables because when you take 3-5 things at once you usually cant tell what is doing what. My advice would be do what I did and get away from the trt and use 1 medication to help with mood and if you don’t bounce back than re consider trt.

So glad to read you got off lexapro. That is one nasty drug. It chemically castrated me. If you need something that strong ask the doc for BusPar it is just as strong without the negative sexual side effects.
Give this a read.
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6004927/

If I was you I would be on a low dose TRT simply 80mg/wk nothing else. Get stable 5-6 week then start working on your bipolar.
IMO you will feel better and heal faster with proper hormone levels. NOT 1300 500-600 will work fine.

Sorry for digging out an antique thread but just wanted to chime in with a couple of things;

  1. TRT, no more than 125mg a week works wonders. Lot of anxiety off the shoulders
  2. Kick out any other bad habit and substances such as alcohol and drugs (the bad ones ;))
  3. Valproic acid has been another thing that, as I began to notice saved me from a lot of stupid ideas.

And if you want an antidepressant that won’t affect your sex life try Trintellix. Venlafaxine gave me terrible brain zaps and as it is a norepinephrine releaser it can trigger mania easier.

All serotoninergics drugs may cause sexual dysfunction because serotoninergics are very blunting to dopamine. Even trintellix yes.